Alert archive / Oregon / Special Weather Statements in 2021

Special Weather Statement, NWS Medford, OR

May 14, 2021Jackson County, Oregon

NWS Medford, OR issued this special weather statement at May 14, 2021, 6:13 PM PDT for Jackson County, Oregon. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2021, 6:13 PM PDT (01:13 UTC)
Expired
May 14, 2021, 6:45 PM PDT
In force
32 min
Issued by
NWS Medford, OR

County Jackson County, OR

The radar

The Medford radar (KMAX), 78 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:35 PM PDTHAIL 0.71 Nne Prospect, ORPUBLIC REPORTS HAIL THE SIZE OF DIMES FALLING IN PROSPECT. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2430 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS86 KMFR 150113
SPSMFR

Special Weather Statement
National Weather Service Medford OR
613 PM PDT Fri May 14 2021

ORZ026>028-150145-
Siskiyou Mountains and Southern Oregon Cascades-South Central Oregon
Cascades-Jackson County-
613 PM PDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY...

At 611 PM PDT, a strong thunderstorm was located over Prospect, or 19
miles southwest of Crater Lake, moving northwest at 10 mph.

Winds in excess of 30 mph and pea to dime size hail are possible 
with this storm. Small hail could accumulate on roadways, causing 
sudden slippery conditions. Use caution while driving.

Locations impacted include...
Joseph Stewart State Park, Prospect State Scenic Viewpoint and
Prospect.

This includes Highway 62 in Oregon between mile markers 34 and 54.
 
When thunder roars, go indoors.

LAT...LON 4275 12229 4261 12243 4271 12273 4293 12252
TIME...MOT...LOC 0111Z 126DEG 8KT 4273 12244 

$$

SCHAAF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at May 14, 5:04 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 14, 5:04 PM PDT, 1 hour 9 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Medford OR
504 PM PDT Fri May 14 2021

.Updated Aviation Discussion.

.AVIATION...For the 15/00Z TAF Cycle...Along the coast and
just offshore...Marine layer stratus is expected to persist along
the coast north of Cape Blanco through much of the TAF period. South
of Cape Blanco, VFR conditions will prevail through the TAF period
due to increasing offshore flow. Gusty winds are expected through
the TAF period, especially north of Cape Blanco, including North
Bend.

Elsewhere, the main concern will be isolated thunderstorms along and
east of the Cascades, including in the vicinity of Klamath Falls and
northern California resulting in brief MVFR conditions due to a
reduction in visibility. It's not out of the question some of these
storms could be moderate to strong producing gusty erratic winds and
heavy downpours. The threat for storms should end between 3 and 5z.

Other than brief MVFR conditions due to thunderstorms into this
evening, VFR ceilings are expected through the TAF period. Gusty
winds are expected east of the Cascades for most of the TAF period
east of the Cascades, including Klamath Falls, although they will
diminish some tonight. Gusty winds elsewhere should diminish between
3-4z. -Petrucelli

&&

.DISCUSSION...14/12Z NAM/GFS/EC in.

The low clouds have burned off in the Umpqua Basin, but there are
still areas of low clouds and fog this afternoon over the coastal
waters and along the coast. Cumulus is starting to pop over the
ridges and over northern Klamath and Lake counties. Also, some
flashes/pulses have been detected over eastern Siskiyou county.

The main concern today is thunderstorm activity. All the
ingredients are there...upper level divergence, a trigger, PWs of
around 0.75 inches, and strong surface heating.

A deformation zone is setting up over northern California and the
east side as the short wave digs into the area, enhancing upper
level divergence over those areas.

850 mb computed LI fields show lots of lifting over most of the
area from the Cascades east and Siskiyous south, with the max
lifting occurring from around Mount Shasta east-northeast into
southern Lake County through this evening. There is also a
secondary lobe extending up the Cascades.

In light of this, a Red Flag Warning remains in effect for
portions of the east side where fuels are receptive to fires
started by lightning.

The short wave will continue to dig, forming a closed low over
northern California tonight into Saturday. Flow aloft will become
northeasterly as a ridge flops over the top of the low, but short
waves rotating around the low will continue to enhance
instability. However, the area of strongest convection will shift
south into northern California. The current forecast has showers
tonight into Saturday morning over southern Modoc and Siskiyou
counties and isolated thunderstorm activity over roughly the same
areas Saturday afternoon and evening. PWs will be 0.5 to 0.75
inches over the area of forecast convection, a bit less than the
available moisture today.

By Sunday, the low will be farther south and east. PWs will be
down around 0.5 inches over most of the area, with the best
chances for convection over southern Modoc county. At this point
in time, it looks to be too dry and too stable to get much in the
way of thunderstorms, so will go with a dry forecast Sunday.

As time goes on, the ridge to the north will become more dominant
over the area, making for a warming trend over the inland areas
through Sunday. The ridge will weaken Monday as a long wave trough
approaches from the west, and inland highs will cool several
degrees. It will remain dry through Monday night over the land
areas, but an incoming front will bring increasing chances of
precipitation to the northern coastal waters late Monday night.

Long Term...Tuesday 18 May through Friday 21 May 2021. A large
scale trough will begin to dig into the region from the Gulf of
Alaska on Tuesday. The trough will then slowly dig in along the
West Coast, and remain overhead through the rest of the forecast
term. This will result in a pronounced trend of cooler and wetter
weather through the week, with showers and more seasonable
temperatures expected for the entirety of the forecast area. In
fact, daily highs could trend 5 to 10 degrees below normal,
leading to weather that feels more like the middle of April,
rather than the middle of May.

Precipitation is expected to arrive with the initial front on
Tuesday, but could be limited by the dry air mass that will be tough
to scour out. By Wednesday, there should be enough moisture inflow
and enough instability resulting from cooler temperature aloft,
that showers will become much more widespread, and even some
thunderstorms are possible. Showers will likely then continue into
Thursday and perhaps even Friday, as the trough slowly works to the
east and little bursts of energy rotate through the flow aloft.
Confidence is actually quite high for the long term, at least in
terms of the general forecast, as nearly all model suites depict a
nearly identical pattern over the Pacific Northwest. That being
said, the details of precipitation amounts and timing are likely to
change over the coming days as those smaller scale variables are
better resolved. -BPN

&&

.MARINE...Updated 200 PM PDT Friday, 14 May 2021...A thermal trough
along the coast will strengthen through Saturday, bringing strong
gusty north winds and very steep and hazardous wind driven seas. The
strongest winds and steepest seas are expected south of Cape Blanco
and during the afternoons and evenings today and Saturday. Winds
begin to ease Saturday night into Sunday, but seas will remain steep
to very steep Sunday into Monday. Then conditions overall will
improve Monday ahead of a series of disturbances expected from mid-
week onward. During this time, will transition to swell dominated as
we return a more spring-like pattern next week. /BR-y

&&

.FIRE WEATHER...Updated 200 PM PDT Friday 14 May 2021...The
atmosphere began the day dry this morning, but an upper level low
has progressed into the region, pulling moisture and instability
from the south. Radar imagery this afternoon has already started to
depict several showers forming along and east of the Cascade crest,
and this activity is expected to intensify and spread to the north
and east through the rest of this afternoon and into this evening.
Overall, isolated to scattered thunderstorms will be possible
anywhere from the Cascades eastward in Oregon and over almost all of
Siskiyou and Modoc counties in Northern California. Fuel dryness is
roughly 2-3 weeks ahead of normal, and this combination of lightning
on dry fuels presents an increased fire danger. The area with the
greatest combination of lightning potential and dry fuels is from
central and eastern Siskiyou County and northwest Modoc County north
across Klamath County. A red flag warning for abundant lightning on
dry fuels remains in effect for these areas.

A stray thunderstorm will be possible over southern Siskiyou and
Modoc counties again Saturday afternoon, but coverage will be less.
After this, we return to hot, dry weather with typical afternoon
breezes Sunday through Tuesday. This kind of pattern could bring out
any holdover fires. A more typical spring-like frontal system (cool,
wet) may bring some relief by the middle of next week. -Wright/BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
        evening for ORZ624.

CA...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
        evening for CAZ281-282-284-285.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Sunday
        for PZZ350-356-370-376.
     Gale Warning until 5 AM PDT Sunday for PZZ356-376.

15/20/03

In the hours before

Special weather statement, May 14, 4:47 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Medford OR
447 PM PDT Fri May 14 2021

CAZ083-084-ORZ029-150015-
North Central and Southeast Siskiyou County-Northeast Siskiyou and
Northwest Modoc Counties-Klamath Basin-
447 PM PDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SISKIYOU AND
SOUTHERN KLAMATH COUNTIES...

At 446 PM PDT, a strong thunderstorm was located near Macdoel, or 25
miles southwest of Klamath Falls. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm. This storm had a report of small accumulating hail and large
drops with it.

Locations impacted include...
Dorris and Macdoel.

This includes US 97 in California between mile markers 40 and 53.

LAT...LON 4181 12203 4192 12215 4207 12197 4191 12179
TIME...MOT...LOC 2346Z 234DEG 3KT 4189 12201

SCHAAF
Special weather statement, May 14, 6:09 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Medford OR
609 PM PDT Fri May 14 2021

ORZ026-028-150130-
Siskiyou Mountains and Southern Oregon Cascades-Jackson County-
609 PM PDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON AND
SOUTHWESTERN KLAMATH COUNTIES...

At 606 PM PDT, a strong thunderstorm was located near Willow Lake, or
25 miles northeast of Medford, building westward at 5 mph.

Winds in excess of 30 mph and pea to dime size hail are possible
with this storm. Small hail could accumulate on roadways causing
sudden slippery conditions.

Locations impacted include...
Butte Falls and Willow Lake.

LAT...LON 4260 12232 4245 12228 4241 12254 4259 12261
TIME...MOT...LOC 0106Z 076DEG 5KT 4250 12240

SCHAAF
Special weather statement, May 14, 6:13 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
613 PM PDT Fri May 14 2021

ORZ026>028-150145-
Siskiyou Mountains and Southern Oregon Cascades-South Central Oregon
Cascades-Jackson County-
613 PM PDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY...

At 611 PM PDT, a strong thunderstorm was located over Prospect, or 19
miles southwest of Crater Lake, moving northwest at 10 mph.

Winds in excess of 30 mph and pea to dime size hail are possible
with this storm. Small hail could accumulate on roadways, causing
sudden slippery conditions. Use caution while driving.

Locations impacted include...
Joseph Stewart State Park, Prospect State Scenic Viewpoint and
Prospect.

This includes Highway 62 in Oregon between mile markers 34 and 54.

When thunder roars, go indoors.

LAT...LON 4275 12229 4261 12243 4271 12273 4293 12252
TIME...MOT...LOC 0111Z 126DEG 8KT 4273 12244

SCHAAF

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:09 PM PDTSpecial Weather StatementMFRJackson21 min
May 14, 6:59 PM PDTSpecial Weather StatementMFR16 min
May 15, 2:39 AM PDTHazardous Seas WarningMFR35 hr

Nearby

Special Weather Statements in Oregon, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.